Alert archive / Michigan / Gale Watches in 2012

Gale Watch 26, NWS Gaylord, MI

December 18, 2012

NWS Gaylord, MI issued this gale watch at Dec 18, 2012, 3:59 PM EST. It took effect at Dec 20, 2012, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 3:59 PM EST (20:59 UTC)
In effect from
Dec 20, 2012, 1:00 PM EST
Expired
Dec 19, 2012, 5:32 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WHUS73 KAPX 182059
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EST TUE DEC 18 2012

LMZ323-341-342-344>346-190500-
/O.NEW.KAPX.GL.A.0026.121220T1800Z-121221T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
359 PM EST TUE DEC 18 2012

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
741 
WHUS73 KAPX 190345
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EST TUE DEC 18 2012

LMZ323-341-342-344>346-191145-
/O.CON.KAPX.GL.A.0026.121220T1800Z-121221T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1045 PM EST TUE DEC 18 2012

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

A GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
746 
WHUS73 KAPX 191032
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
532 AM EST WED DEC 19 2012

LMZ323-342-344>346-191845-
/O.UPG.KAPX.GL.A.0026.121220T1800Z-121221T2200Z/
/O.NEW.KAPX.GL.W.0045.121220T1800Z-121222T1200Z/
/O.NEW.KAPX.SR.A.0002.121221T0600Z-121222T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
532 AM EST WED DEC 19 2012

...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...
...STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY. A STORM WATCH HAS ALSO BEEN ISSUED. THIS STORM WATCH IS
IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

$$

LMZ341-191845-
/O.UPG.KAPX.GL.A.0026.121220T1800Z-121221T2200Z/
/O.NEW.KAPX.GL.W.0045.121220T1800Z-121222T1200Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
532 AM EST WED DEC 19 2012

...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345>349-LSZ321-322-191845-
/O.NEW.KAPX.GL.W.0045.121220T1800Z-121222T1200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
532 AM EST WED DEC 19 2012

...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Dec 18, 12:38 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 18, 12:38 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1238 PM EST TUE DEC 18 2012

.SYNOPSIS...
ISSUED AT 404 AM EST TUE DEC 18 2012

A FAIRLY QUIET PERIOD OF WEATHER THROUGH WEDNESDAY WILL TURN MORE
NEWSWORTHY FOR THE END OF THE WORK WEEK. STRONG LOW PRESSURE WILL
DEVELOP INTO THE LOWER MISSISSIPPI VALLEY WEDNESDAY EVENING...BEFORE
LIFTING THROUGH THE EASTERN GREAT LAKES THURSDAY. THIS STORM
SYSTEM HAS THE POTENTIAL TO BE A SIGNIFICANT SNOW PRODUCER FOR MUCH
OF NORTHERN MICHIGAN.

AS THE STORM DEPARTS THURSDAY NIGHT INTO FRIDAY...MUCH COLDER AIR
WILL BLAST INTO THE GREAT LAKES. THIS WILL RESULT IN ADDITIONAL
ACCUMULATING LAKE EFFECT SNOWFALL...AND PLENTY OF BLOWING AND
DRIFTING SNOWS. HAZARDOUS TRAVEL CONDITIONS ARE BECOMING QUITE
LIKELY OVER THIS TIME PERIOD.

&&

.UPDATE...
ISSUED AT 1226 PM EST TUE DEC 18 2012

FORECAST PRETTY MUCH WORKING OUT AS PLANNED...WITH LAKE EFFECT
SLOWLY FALLING APART AS WIND FIELDS BACK AND LIGHTEN AND THERMAL
PROFILES SLOWLY MODERATE. TOUCH MORE BREAKS IN THE OVERCAST THAN
EARLIER ANTICIPATED...BUT EVIDENCE STRATO-CU DECK IS BEGINNING TO
FILL BACK IN AS LOW LEVEL INSTABILITY IS REALIZED.

UPDATE ISSUED AT 953 AM EST TUE DEC 18 2012

AMAZINGLY PERSISTENT...IF NOT NOW DOWNRIGHT ANNOYING...LAKE EFFECT
RAIN/SNOW SHOWERS CONTINUE AS LIGHT WEST WINDS PUSH OVERNIGHT LAKE
INDUCED MESO-VORTICES INLAND. 12Z RAOB HELPS TELL THE TALE...WITH
MOISTURE RICH PROFILES BELOW H780 SUBSIDENCE INVERSION...BOTH OF
WHICH ARE MUCH MORE IMPRESSIVE THAN GUIDANCE SUGGESTED YESTERDAY.
THERMAL PROFILES MARGINAL AT BEST...WITH H85 TEMPERATURES AT ONLY
ABOUT -7C. PER WEB CAMS AND SPOTTER REPORTS...HOWEVER...APPEARS SOME
LIGHT ACCUMULATIONS DID OCCUR THIS MORNING...ALTHOUGH AMOUNTS HAVE
REMAINED UNDER AN INCH. STILL THINK OVERALL TREND WILL BE A DOWNWARD
ONE LATER THIS MORNING AND AFTERNOON AS WIND FIELDS ONCE AGAIN
BECOME VERY LIGHT AND SLIGHT MODERATION BEGINS. NO DOUBT REAL-TIME
ADJUSTMENTS WILL BE NEEDED AS TRENDS ARE REALIZED...BUT SHOULD NOT
BE TOO BIG OF A DEAL.

FURTHER UPSTREAM...COMPACT VORT LOBE PINWHEELING EAST ACROSS
IOWA...WITH FOCUSED...BUT NARROW FGEN RESPONSE TO ITS NORTH KICKING
OFF A RATHER IMPRESSIVE BAND OF SNOW (RATES APPROACHING AN INCH PER
HOUR). SATELLITE TRENDS CONFIRM RECENT GUIDANCE THAT THIS SYSTEM
SHOULD LARGELY PASS BY TO OUR SOUTH LATER THIS AFTERNOON AND EARLY
EVENING. INHERITED GRIDS LARGELY TRENDED TOWARD THIS LESS AGGRESSIVE
SCENARIO...ALTHOUGH MAY BE ABLE TO PULL POPS COMPLETELY IF CURRENT
TRENDS CONTINUE. CLOUD FORECAST REMAINS THE BIGGEST CHALLENGE
HEADING INTO THIS AFTERNOON...WITH BREAKS IN THE OVERCAST WELL
EVIDENT ACROSS NORTHEAST LOWER ON LATEST LOW LIGHT VIS SATELLITE
IMAGERY. THINKING THIS SHOULD FILL BACK IN AS DEVELOPING WEAK
INSTABILITY INTERACTS WITH MOISTURE RICH LOW LEVELS. OTHERWISE...NOT
MUCH TEMPERATURE RECOVERY TODAY...WITH AFTERNOON READINGS IN THE MID
AND UPPER 30S.

UPDATE ISSUED AT 632 AM EST TUE DEC 18 2012

LATEST RADAR SHOWING THAT THE LIGHT ECHOES ON RADAR...SCATTERED
LIGHT RAIN AND SNOW...WERE DRIFTING EASTWARD...SUGGESTING AN
UPTICK IN A WESTERLY WIND. THIS DISPLAYED IN AREA OBSERVATIONS AS
WELL. THIS LIGHT WESTERLY FLOW IS EXPECTED TO CONTINUE INTO THE
MORNING...AND WILL THUS KEEP THE BETTER CHANCE FOR SEEING LIGHT
PRECIP ACROSS NW LOWER AND NRN CHIPPEWA COUNTY IN EASTERN UPPER.
ALL AREAS EXPECTED TO BE DINGY/CLOUDY TODAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 404 AM EST TUE DEC 18 2012

FAIRLY QUIET STRETCH OF WEATHER EXPECTED TODAY INTO TONIGHT...BUT
ONCE AGAIN NOT WITHOUT SOME CONCERNS...QUITE TYPICAL FOR THIS TIME
OF YEAR. MAIN ISSUE WILL BE CLOUD COVER/TEMPS AND SMALL PRECIP
CHANCES...ALONG WITH HAVING TO DEAL WITH SOME NUISANCE MESOSCALE-
DRIVEN RAIN/SNOW SHOWERS EARLY IN THE DAY. EARLY MORNING ANALYSIS
PLACES A VERY WEAK PRESSURE FIELD ACROSS NORTHERN MICHIGAN...IN
BETWEEN WEAK LOW NEARING SOUTHERN JAMES BAY...AND SECONDARY SYSTEM
LIFTING THROUGH PENNSYLVANIA...ALL WHILE LOW LEVEL RIDGING IS
GRADUALLY WORKING EAST THROUGH WISCONSIN. AIRMASS ALOFT IS NOT
OVERLY COLD...BUT JUST COLD ENOUGH TO ACTIVATE THE LAKES...WITH LOTS
OF MESOSCALE NONSENSE ONGOING OUT THERE RIGHT NOW...PRIMARILY
CENTERED SOUTH OF THE M-32 CORRIDOR WHERE WEAK LOW LEVEL CONVERGENCE
LIES. ALL THE WHILE...WATCHING THE NEXT IN A SERIES OF WEAK UPPER
WAVES WORKING THROUGH WYOMING...WHICH WILL BEGIN TO HAVE A MINOR
INFLUENCE ON OUR AREA LATER TODAY INTO THIS EVENING.

IN THE MEANTIME...WILL HAVE TO CLOSELY WATCH MESOSCALE LAKE
RAIN/SNOW SHOWERS THROUGH MIDDAY. LOCAL 4KM WRF SEEMS TO HAVE PICKED
UP ON THIS IDEA RATHER NICELY...WITH NUMEROUS ADDITIONAL VORTICES
BEING MODELED ACROSS LAKE MICHIGAN AND LAKE SUPERIOR THROUGH
16Z...THE CONSEQUENCE OF THERMAL LOW DEVELOPMENT OVER THE WARMER
WATERS IN A VERY WEAK WIND REGIME. NORMALLY THESE TYPES OF SETUPS
ARE FUELED MORE IN VERY COLD AIRMASS SITUATIONS WHERE THE LAND/WATER
TEMP INTERFACE IS MUCH BETTER DEFINED...SO KIND OF INTERESTING TO
SEE IT IN THIS MARGINAL AIRMASS. NEVERTHELESS...GUT FEELING IS BEST
COVERAGE MAY LIE AROUND THE GRAND TRAVERSE BAY AND WHITEFISH BAY
REGIONS WHERE FURTHER LOCALIZED CONVERGENCE WILL AID IN MESO-LOW
DEVELOPMENT. PROFILES ARE MARGINAL FOR RAIN VERSUS SNOW NEAR THE
COASTS...BUT WILL HAVE TO WATCH THE POSSIBILITY FOR SOME LOCALIZED
LIGHT ACCUMULATIONS.

OTHERWISE...APPROACH OF CHANNELED VORT FROM NEBRASKA INTO THE LOWER
LAKES SHOULD HELP TIGHTEN A MID LEVEL FRONTOGENETIC RESPONSE INTO
THE LATE AFTERNOON AND EVENING...MAINLY JUST SOUTH OF THE CWA. NOT
OVERLY THRILLED ABOUT MAJOR PRECIP CHANCES WITH THIS FEATURE GIVEN
RATHER DRY AIRMASS IN PLACE...BUT CAN SEE SOME FLURRIES FALLING DOWN
TOWARD THE M-55 CORRIDOR...MAINLY IN THE 00-05Z TIMEFRAME. OUTSIDE
OF THAT...REALLY HARD TO SEE MUCH IN THE WAY OF CLEARING TODAY AS
WEAK LAKE INSTABILITY IS IN PLACE...WITH A NOTABLE INVERSION UP
AROUND 875MB ACTING TO TRAP PLENTY OF MOISTURE...ALL WHILE SOME
THICKER MID/HIGH CLOUDS ALSO ROLL OVERHEAD AT TIMES. THUS...CLOUDY
SHOULD DO IT MOST AREAS THROUGH THE DAY...WITH HIGHS MAINLY IN THE
35-40F RANGE...AND WITH CLOUDS EXPECTED TO STICK AROUND TONIGHT...
WILL HAVE TO GO ABOVE GUIDANCE ONCE AGAIN...MAINLY UPPER 20S TO LOW
30S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 404 AM EST TUE DEC 18 2012

QUITE THE WEATHER CHANGE ON THE HORIZON. A WEAK WIND FLOW PATTERN
WITH A MOIST AND GRUNGY AIR MASS WILL CONTINUE TO RESULT IN VERY
LITTLE WEATHER FANFARE THROUGH WEDNESDAY. THIS WILL ALL CHANGE FOR
THURSDAY AND FRIDAY AS THE UPPER FLOW AMPLIFIES AND A SHARP UPPER
TROUGH CLOSES OFF OVER THE EASTERN GREAT LAKES. TRENDS IN THE DATA
SUGGEST THAT QUITE THE STRONG STORM WILL MOVE INTO THE REGION.
TRENDS ALSO LEAN TOWARD A COLDER AIR MASS FOR THIS STORM...COLD
ENOUGH FOR MODERATE TO HEAVY ACCUMULATIONS OF SNOW FOR LATE THIS
WORK WEEK. THE COLD AIR WILL STICK AROUND THROUGH THE WEEKEND WITH
ADDITIONAL LAKE EFFECT SNOWS EXPECTED. WINTER WILL SEEMINGLY COME
BACK AND SAY HELLO PRIOR TO THE CHRISTMAS HOLIDAY.

FOR THE BLAH PART...THE UPPER FLOW STARTS TO AMPLIFY WEDNESDAY
WITH RIDGING OVER US...AHEAD OF THE TROUGH ENTERING THE MID PART
OF THE COUNTRY. A DIRTY SFC HIGH PRESSURE WILL BE OVER US TO START
THE DAY...CHARACTERIZED BY DEPLETING LOW LEVEL MOISTURE. WHILE WE
WILL SEE A GRADUAL DEMISE OF THE LOW LEVEL CLOUDINESS...FEEL THAT
THE WEAK WIND FIELDS MAY ALLOW FOR THEM TO LINGER LONGER INTO THE
MORNING. THESE WILL LIKELY START TO CLEAR THROUGH THE LATTER PART
OF THE DAY...BUT WE WILL ALSO SEE INCREASING HIGH LEVEL CLOUDS.
OVERALL...EXPECTING A MOSTLY CLOUDY DAY.

MEANWHILE...LOW PRESSURE WILL BE DEVELOPING IN THE DEEP
SOUTH...AND INTENSIFYING. THIS TO OCCUR AS THE UPPER TROUGH
SHARPENS...WITH 120KT UPPER JET DYNAMICS AND A WIDE OPEN GULF OF
MEXICO TO FEED AND STRENGTHEN THIS STORM. THROUGH WEDNESDAY NIGHT
THE STORM SYSTEM WILL CONTINUE TO PICK UP STRENGTH WITH THE UPPER
TROUGH BECOMING NEGATIVELY TILTED...AND IMPRESSIVE WARM ADVECTION
SPREADING IN OVER NRN LOWER MICHIGAN. FCST SOUNDINGS SHOWING THE
ATMOSPHERE WILL HAVE NO TROUBLE THOROUGHLY SATURATING...WITH SNOWS
LIFTING INTO NRN LOWER MICHIGAN BY THURSDAY MORNING. A HALF AN
INCH OF SNOW IS PROBABLE...TO MAYBE AN INCH...WHILE THE M-55
CORRIDOR MAY EVEN SWITCH OVER TO RAIN ALREADY...AS THE SFC BASED
WARM LAYER MAY SNEAK AS HIGH AS 2KFT WITH H8 TEMPS AROUND 1C.

TRENDS ARE FOR A FURTHER SOUTH TRACK OF THE STORM...WHICH MEANS A
BIT COOLER AIR FOR US TO WORK WITH IN GETTING SNOWS. THIS WARMING
LIFTS UP MAYBE AS FAR NORTH AS M-68 IN NRN LOWER...WITH SNOWS
EXPECTED TO AT LEAST MIX WITH...IF NOT CHANGE ENTIRELY OVER TO
RAIN ACROSS A GOOD CHUNK OF THE SE CWA. ALL SNOW IS EXPECTED FOR
AREAS ALONG AND NORTH OF A PETOSKEY TO CHEBOYGAN LINE THROUGH
THURSDAY. THE STORM REACHES MAXIMUM INTENSITY THURSDAY EVENING AS
THE CONSENSUS LOCATION PLACES IT NEAR SAGINAW BAY/THUMB REGION.
THE STORM THEN WORKS ACROSS THE EASTERN GREAT LAKES. PWATS WITH
THIS STORM RANGE FROM 0.5" NORTH TO 0.75" WITH WELL DEVELOPED
TROWAL SIGNATURE AND POSSIBLE ENHANCED/BANDED PRECIP IN H8-H7
FGEN. THESE DETAILS WAY TO EARLY TO PINPOINT AT THIS POINT...BUT
AS IT STANDS...THE HEAVIEST OF SNOWS WOULD LAY OUT ACROSS THE
STRAITS REGION. THE STRONG FORCING AND DEEP MOISTURE ASSOCIATED
WITH THIS SYSTEM...IN THIS SCENARIO...WOULD BRING HEAVY SNOWFALL
EASILY IN EXCESS OF 6 INCHES NEAR THE STRAITS...WITH ONE FOOT OF
SNOW BEING POSSIBLE. AMOUNTS TAPER OFF QUICKLY TOWARD SAGINAW
BAY...WHERE MUCH/MOST OF THE PRECIP COULD COME DOWN AS RAIN.
THESE SCENARIOS ARE ALWAYS TOUGH TO FORECAST THIS FAR OUT...AS THE
TRACK OF THE STORM IS CRITICAL. HEADLINES ARE MOST DEFINITELY
GOING TO BE NEEDED...BUT WILL NOT ISSUE THEM AT THIS TIME UNTIL
THERE CAN BE A COUPLE OF MODEL RUNS SHOWING SOME CONTINUITY WITH
THIS STORM TRACK. REGARDLESS...THERE WILL BE SOME MAJOR TRAVEL
ISSUES THURSDAY THROUGH FRIDAY. THIS WILL ONLY BE EXACERBATED BY
STRONG NORTHWEST COLD WINDS DEVELOPING LATE THURSDAY NIGHT THROUGH
FRIDAY...WITH DEVELOPING LAKE EFFECT SNOW...AND BLOWING/DRIFTING
SNOW. THESE CONCERNS ARE ALREADY HIGHLIGHTED IN THE
HWOAPX...HAZARDOUS WEATHER BRIEFINGS...AND IN RECENT NEWS STORIES
POSTED ON THE WEB.

FRIDAY NIGHT THROUGH EARLY NEXT WORK WEEK...THE COLD AIR LOOKS TO
REMAIN LOCKED IN OVER THE REGION WITH NW FLOW CONTINUING TO BRING
LAKE EFFECT SNOWS. THE DEEPER MOISTURE DOES EXIT FRIDAY
NIGHT...AND THIS WOULD SEVERELY LIMIT THE AMOUNTS. THERE WILL
HOWEVER BE GUSTY WINDS WITH CONTINUED BLOWING AND DRIFTING ISSUES.
WINDS WILL GRADUALLY LIGHTEN UP WITH TIME...BUT REMAIN SOMEWHAT
GUSTY. WE COULD SEE AN UPTICK IN THE LES PRODUCTION LATE THIS
WEEKEND AND INTO EARLY IN THE NEXT WORK WEEK...AS THE UPPER CLOSED
LOW OFF THE EAST COAST COULD TRY AND THROWN STRONGER ENERGY AND
DEEPER MOISTURE BACK OVER AT US...BUT CONFIDENCE HERE IS MUCH
LOWER. AS FAR AS THE FORECAST...ONE THING LOOKS QUITE CLEAR. THE
COLD AIR FOR LES PRODUCTION...AND TO ALMOST THE SAME
CONFIDENCE...THE WINDS COMING OUT OF THE NORTHWEST. COMBINE THAT
WITH OUR CLIMATOLOGICAL CHANCE OF SEEING SNOW BEING "LIKELY"...IT
SHOULD BE OBVIOUS TO RAISE THE CHANCE OF SEEING SNOW TO THAT
EXPECTATION. ALL BLEND CHANCY WORDING GOT SCRATCHED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1226 PM EST TUE DEC 18 2012

PRETTY MUCH STATUS-QUO THROUGH THIS TAF CYCLE WITH MAINLY VFR
CONDITIONS THROUGH THE PERIOD UNDER LIGHT WIND REGIME. NEED TO
WATCH FOR POTENTIAL LATE NIGHT MVFR CONDITIONS...ESPECIALLY AT
KTVC AND KMBL AS LOW LEVEL MOISTURE BECOMES INCREASINGLY TRAPPED
BELOW LOWERING SUBSIDENCE INVERSION.

&&

.MARINE...
ISSUED AT 404 AM EST TUE DEC 18 2012

LIGHT WINDS AND LOW WAVES WILL CONTINUE FROM TODAY THROUGH WEDNESDAY
EVENING AS HIGH PRESSURE SLIDES OVERHEAD AND THEN OFF TO THE EAST.
THAT WILL ALLOW A STRONG LOW PRESSURE SYSTEM TO WORK THROUGH THE
REGION LATER WEDNESDAY NIGHT THROUGH FRIDAY...WITH STRENGTHENING
EASTERLY WINDS INITIALLY ON THURSDAY...GIVING WAY TO STRONGER
NORTHWEST WINDS FOR FRIDAY. GALE FORCE GUSTS ARE PROBABLE DURING THE
LATE WEEK PERIOD...AS IS A PERIOD OF HEAVY SNOW...MAYBE CHANGING TO
RAIN FOR A TIME. STORM FORCE WINDS ARE EVEN POSSIBLE FOR A TIME
LATER THURSDAY NIGHT INTO FRIDAY ON PARTS OF LAKE MICHIGAN. LOOKING
INTO THE WEEKEND...GUSTY NORTHWEST WINDS AND LAKE SNOW SHOWERS ARE
EXPECTED FOR SATURDAY...BEFORE WINDS GRADUALLY SUBSIDE BY SUNDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...MB
SYNOPSIS...SR
SHORT TERM...DL
LONG TERM...SD
AVIATION...MB
MARINE...DL
Hazardous weather outlook, Dec 18, 3:58 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
358 AM EST TUE DEC 18 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
358 AM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS ROAD CONDITIONS ARE BECOMING LIKELY FOR THURSDAY THROUGH
FRIDAY...AS A STRONG STORM SYSTEM TRACKS THROUGH THE GREAT LAKES.
THERE STILL REMAINS SOME UNCERTAINTY IN THE EXACT TRACK OF THIS
STORM. HOWEVER...TRENDS SUGGEST THAT MUCH OF NORTHWEST LOWER AND
EASTERN UPPER MICHIGAN WILL SEE MODERATE TO HEAVY ACCUMULATIONS OF
SNOW...WITH BLOWING AND DRIFTING SNOW DEVELOPING LATER THURSDAY
NIGHT INTO FRIDAY. LOWER SNOW ACCUMULATION IS EXPECTED ACROSS
NORTHEAST LOWER...WHERE PRECIPITATION WILL LIKELY CHANGE TO RAIN
FOR A TIME.

AS THE STORM DEPARTS...LAKE EFFECT SNOW SHOWERS ARE EXPECTED
ACROSS MUCH OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN FRIDAY
NIGHT THROUGH MONDAY...WITH ADDITIONAL ACCUMULATION LIKELY.

GALE FORCE WINDS ARE ALSO EXPECTED ON THE GREAT LAKES THURSDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY...BUT WILL
BE NEEDED LATE IN THE WEEK AND INTO THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

LAWRENCE/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:18 PM ESTWinter Storm WatchAPXAlcona, Alpena, Antrim, Benzie, Cheboygan, Crawford and 14 more24 hr

Nearby

Gale Watches in Michigan, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.